Loading…
Monday, December 22, 2014
Current Weather
Loading Current Weather....
Published: Sunday, 8/10/2014

Skin infection should respond well to treatment

DR. GARY THOMPSON
ASK THE VET

Dear Dr. Thompson,

My 5 year-old Lab developed a red crusty area on his skin last week while we were camping. He didn’t seem to be too terribly bothered by it, but now he has developed crusty scabs all over his back. 

I have an appointment with his veterinarian this week, but is this something I need to be worried about? And is there something I can do over the weekend to help before I get in to my vet?

What you are describing sounds like a mild generalized skin infection that has developed over the past week. The initial red spot was probably the most inflamed area, but the other crusty spots were developing under his fur out of sight.

Your veterinarian will need to examine him to establish whether or not this infection has another cause, like a skin mite or fungal infection. She may want to scrape the skin or pull some hair to culture to eliminate other causes, especially because some of these can be contagious to people.

After other causes have been ruled out, the next step will be to determine the extent of the infection. 

Most generalized skin infections are limited to the superficial layers of the skin and respond very well to common oral antibiotics. It is critical to make sure the infection is completely cleared before stopping the medicine, because leaving even the smallest area of infection can allow the infection to spread again. Other treatments such as medicated baths or topical medications may be needed as well.

The most common cause of a skin infection this time of year is secondary to an underlying allergy. 

The main body system that responds to allergic stimuli is the skin in dogs, which generally manifests as itching, licking, and infection.

The infection can also make the itching significantly worse once it becomes established in the skin, so antihistamines and occasionally stronger medicine such as a cortisone shot may be needed. 

However, you need to be careful because cortisone-type steroids interfere with the function of the immune system so they should be used sparingly and only in situations where the itching is intense.

Long-term use can actually make the infection nearly impossible to clear with antibiotics and have a multitude of other serious systemic effects. 

If he has recurring infections or allergy problems that are difficult to manage or become non-seasonal, further testing or treatment may be needed to control the symptoms.

However, for many dogs the next couple of months tend to be the worst for allergies and symptomatic treatment may be all that is needed. Good luck.

Questions for Dr. Gary Thompson can be emailed to askthevet@theblade.com or mailed to The Blade, Attn. Ask the Vet, 541 N. Superior St., Toledo, OH 43660. Dr. Thompson regrets that he cannot answer individual letters.



Guidelines: Please keep your comments smart and civil. Don't attack other readers personally, and keep your language decent. If a comment violates these standards or our privacy statement or visitor's agreement, click the "X" in the upper right corner of the comment box to report abuse. To post comments, you must be a Facebook member. To find out more, please visit the FAQ.

Related stories